Alert archive / Alabama / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 13, NWS Birmingham, AL

March 22, 2022Lamar County, Pickens County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Mar 22, 2022, 3:09 PM CDT for Lamar County, Pickens County, Alabama. It was in force for 81 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 22, 2022, 3:09 PM CDT (20:09 UTC)
Expired
Mar 22, 2022, 4:30 PM CDT
In force
81 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lamar County, AL, Pickens County, AL

The radar

The Columbus AFB radar (KGWX), 54 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 22, 3:40 PM CDTTSTM WND DMG3 N Pickensville, ALLARGE TREE DOWN ACROSS HWY 14 NEAR PICKENSVILLE.
Mar 22, 3:45 PM CDTTSTM WND DMG1 W Detroit, ALEMERGENCY MANAGER REPORTS A FEW TREES DOWN ACROSS THE COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 22, 12:42 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.2 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2022-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2022-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 291 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1169 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
291 m²/s²
0-3 km storm-relative helicity
353 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

524 
WUUS54 KBMX 222009
SVRBMX
ALC075-107-222130-
/O.NEW.KBMX.SV.W.0013.220322T2009Z-220322T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
309 PM CDT Tue Mar 22 2022

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Pickens County in west central Alabama...
  Lamar County in west central Alabama...

* Until 430 PM CDT.

* At 308 PM CDT, severe thunderstorms were located along a line
  extending from near West Point to 8 miles east of Gholson, moving
  northeast at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Aliceville, Vernon, Sulligent, Gordo, Reform, Millport, Carrollton,
  Pickensville, Kennedy, Detroit, Beaverton, Ethelsville, McMullen,
  Benevola, Johnston Lake, Bevill Lock And Dam, Garden, Blooming
  Grove, Lamar County Airport and Crews.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 700 PM CDT for northwestern
and west central Alabama.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3405 8821 3405 8799 3402 8799 3402 8795
      3353 8795 3352 8784 3316 8784 3304 8805
      3305 8807 3303 8810 3304 8815 3300 8818
      3299 8834
TIME...MOT...LOC 2008Z 236DEG 41KT 3367 8861 3296 8859 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

89^GSatterwhite
3 follow-up statements
285 
WWUS54 KBMX 222027
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
327 PM CDT Tue Mar 22 2022

ALC075-107-222130-
/O.CON.KBMX.SV.W.0013.000000T0000Z-220322T2130Z/
Pickens AL-Lamar AL-
327 PM CDT Tue Mar 22 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR PICKENS AND LAMAR COUNTIES...

At 326 PM CDT, severe thunderstorms were located along a line
extending from near Smithville to near Steens to near Paulette,
moving east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Aliceville, Vernon, Sulligent, Gordo, Reform, Millport, Carrollton,
Pickensville, Kennedy, Detroit, Beaverton, Ethelsville, McMullen,
Benevola, Johnston Lake, Bevill Lock And Dam, Garden, Blooming Grove,
Lamar County Airport and Crews.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 700 PM CDT for northwestern
and west central Alabama.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3405 8821 3405 8799 3402 8799 3402 8795
      3353 8795 3352 8784 3316 8784 3304 8805
      3305 8807 3303 8810 3304 8815 3300 8818
      3299 8834
TIME...MOT...LOC 2026Z 248DEG 37KT 3405 8847 3355 8837 3307 8846 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

89^GSatterwhite
559 
WWUS54 KBMX 222052
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
352 PM CDT Tue Mar 22 2022

ALC075-107-222130-
/O.CON.KBMX.SV.W.0013.000000T0000Z-220322T2130Z/
Pickens AL-Lamar AL-
352 PM CDT Tue Mar 22 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR PICKENS AND LAMAR COUNTIES...

At 352 PM CDT, severe thunderstorms were located along a line
extending from near Tremont to near Vernon to near Electric Mills,
moving northeast at 45 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Aliceville, Vernon, Sulligent, Gordo, Reform, Millport, Carrollton,
Pickensville, Kennedy, Detroit, Beaverton, Ethelsville, McMullen,
Benevola, Johnston Lake, Bevill Lock And Dam, Garden, Blooming Grove,
Lamar County Airport and Crews.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 700 PM CDT for northwestern
and west central Alabama.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3405 8821 3405 8799 3402 8799 3402 8795
      3353 8795 3352 8784 3316 8784 3304 8805
      3305 8807 3303 8810 3304 8815 3300 8818
      3299 8834
TIME...MOT...LOC 2052Z 235DEG 41KT 3421 8819 3371 8809 3280 8843 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

89^GSatterwhite
875 
WWUS54 KBMX 222124
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
424 PM CDT Tue Mar 22 2022

ALC075-107-222133-
/O.EXP.KBMX.SV.W.0013.000000T0000Z-220322T2130Z/
Pickens AL-Lamar AL-
424 PM CDT Tue Mar 22 2022

...THE SEVERE THUNDERSTORM WARNING FOR PICKENS AND LAMAR COUNTIES
WILL EXPIRE AT 430 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with these thunderstorms.

A Tornado Watch remains in effect until 700 PM CDT for northwestern
and west central Alabama.

LAT...LON 3405 8821 3405 8799 3402 8799 3402 8795
      3353 8795 3352 8784 3316 8784 3304 8805
      3305 8807 3303 8810 3304 8815 3300 8818
      3299 8834
TIME...MOT...LOC 2123Z 236DEG 41KT 3441 8783 3391 8774 3300 8808 

$$

89^GSatterwhite

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 22, 2:52 PM CDT, 17 minutes earlier.

Area forecast discussion, Mar 22, 2:52 PM CDT, 17 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
252 PM CDT Tue Mar 22 2022

.SHORT TERM...
/Updated at 1248 PM CDT Tue Mar 22 2022/

...Severe storms likely this afternoon and overnight...

Features of Interest.

A deep trough remains over the Northern and Central Plains with a
closed low over Central Kansas while broad ridging extended from
over the Western Caribbean Sea north to over the Great Lakes
region.

We will be watching an are of low pressure over Northern Louisiana
that will move northeast with time. This feature is associated
with a marine warm front that extended from near Jackson, MS
southeast into interior Southwest Alabama.

Through Tonight.

Clouds will continue to increase with time from the west as a
shortwave trough moves east within the broad upper trough. This
feature will provide sufficient forcing aloft to promote and
sustain a mesoscale convective system (MCS) that will move east
across the area later this afternoon through tonight. Strong wind
shear will promote embedded bowing segments and LEWP structures
that will pose a damaging wind and tornado risk within the
convective complex. Large hail will be a risk as well as upper
level height falls associated wit the approaching upper trough
result in steeping mid to upper level lapse rates. Additionally,
we continue to monitor the developing more discrete convection
over South-Central and Southeast Mississippi that may mature with
time as this activity moves northeast with times ahead of the
convective complex. These supercells will have the greatest
threat for tornadoes in addition to posing a damaging wind and
large hail risk as well.

The overall severe weather threat area will be maximized across
portions of our far west and southwest counties, where low-level
instability values are forecast to be the greatest. Activity will
move northeast within the line as it pushes east so effects will
be felt across our West-Central and much of our Central counties
as well late this afternoon and through tonight. Though
instability values look to gradually decrease through the night to
the north and east, isolated instances of damaging winds, large
hail and even a few tornadoes will remain possible given the
strong shear and sufficient buoyancy maintained through the
overnight hours.

We expect storm total rainfall amounts generally from 2-4 inches
from this event and we will have to closely monitor areas that
experience multiple storms, from any pre-MCS activity and then as
the line pushes through. Given how wet ground conditions are going
into this situation, we have issued a flood watch and are quite
concerned about localized flooding, particularly in areas that are
low-lying, poor drainage and urbanized locations. River flooding
looks to be a longer duration event, especially along the Black
Warrior and Tombigbee River Basins where some spots may see water
levels above flood stage for over a week to come.

Outside of the heavy convective activity, winds will continue to
increase out of the southeast at 10-20 mph, becoming 20-30 mph
with gusts to 40 mph at times as the gradient tightens further
between high pressure offshore of the Carolinas and low pressure
approaching from the west. Highs today will be in the mid to upper
70s areawide with some areas across the southeast reaching 80.
Winds will become southwesterly overnight and will remain breezy
with speeds from 10-20 mph at times. Lows will range from the
lower 50s northwest to the mid 60s southeast.

Wednesday.

A broad trough will remain over the Central portion of the country
and this slow eastward progression of the system will keep our
area under partly cloudy skies during the afternoon hours on
Wednesday despite much of the rain pushing east of the area during
the early to mid morning hours. I maintained low end PoP's far
east/southeast into late morning. Winds will be breezy at times
from the west at 7-14 mph. Highs will range from near 60 far
northwest to the mid 70s far southeast.

05

.LONG TERM...
/Updated at 0248 PM CDT Tue Mar 22 2022/

Aside from some lingering light showers in the far southeastern
counties Wednesday night, the remainder of the 7-day forecast will
be dry. We'll see a cool down toward the end of the week and into
the weekend, and then a warming trend early next week.

No substantial changes from the previous long term forecast.

/61/

Previous long-term discussion:
/Updated at 0300 AM CDT Tue Mar 22 2022/

Wednesday night through Monday.

A large, nearly cut off upper-level trough over the central and
eastern CONUS, will slowly move eastward Wednesday night and
Thursday. The associated dry slot will move over the region and
provide dry conditions behind a slow-moving cold front. Lingering
showers near the front should remain just outside our forecast area
across SE AL and SW GA.

The upper-level trough axis will finally shift eastward on Friday,
with a reinforcing push of cooler and drier air. Yet another
shortwave will dig into the Mid-Atlantic and Northeast states on
Saturday with continued cool northwesterly flow. A surface ridge
axis is expected to promote radiational cooling with the potential
for frost across the northern counties on Sunday morning. This will
be followed by significant warming trend for Monday as southwesterly
flow rapidly develops.

87/Grantham

&&

.AVIATION...
18Z TAF Discussion.

Flying conditions will deteriorate through the afternoon hours
from west to east as a convective complex moves east into the
area. Expect windy conditions at the surface with southeast winds
10-20 kt, increasing 20-30 kt with higher gusts at times even
outside of convection. Showers and thunderstorms will become
likely later this afternoon in the west, expanding east with time
with all modes of severe weather possible. Expect low CIGs
overnight with improving conditions through the morning hours on
Wednesday as most of the rain moves out by mid morning with only
some lingering showers far east.

05

&&

.FIRE WEATHER...

Strong to severe storms are likely this afternoon and tonight,
with gusty south to southeast winds and locally heavy rain. KBDI
values remain very low due to above normal rainfall this month.
Drier and more favorable burn conditions return by Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     61  69  40  64  39 / 100  50   0  10   0
Anniston    64  71  42  65  41 / 100  50  10  10   0
Birmingham  61  66  43  64  43 / 100  30   0   0   0
Tuscaloosa  57  64  42  66  42 / 100  20   0   0   0
Calera      62  67  44  66  43 / 100  30   0  10   0
Auburn      64  73  46  65  45 / 100  80  10  10  10
Montgomery  67  73  45  69  44 / 100  50  10  10   0
Troy        66  76  47  68  46 / 100  60  10  10   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Wind Advisory until 7 AM CDT Wednesday for the following
counties: Autauga...Barbour...Bibb...Blount...Bullock...
Calhoun...Chambers...Cherokee...Chilton...Clay...Cleburne...
Coosa...Dallas...Elmore...Etowah...Fayette...Greene...Hale...
Jefferson...Lamar...Lee...Lowndes...Macon...Marengo...Marion...
Montgomery...Perry...Pickens...Pike...Randolph...Russell...
Shelby...St. Clair...Sumter...Talladega...Tallapoosa...
Tuscaloosa...Walker...Winston.

Flood Watch through Wednesday morning for the following
counties: Bibb...Blount...Chilton...Dallas...Fayette...Greene...
Hale...Jefferson...Lamar...Marengo...Marion...Perry...Pickens...
Shelby...St. Clair...Sumter...Tuscaloosa...Walker...Winston.

&&
Hazardous weather outlook, Mar 22, 10:49 AM CDT, 4 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
1049 AM CDT Tue Mar 22 2022

ALZ011>015-017>050-231900-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
1049 AM CDT Tue Mar 22 2022

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Strong to severe thunderstorms are possible this afternoon through
tonight across Central Alabama. Threats include tornadoes, damaging
wind gusts, and large hail.

Locally heavy rainfall is likely this afternoon through tonight. One
to four inches of rain is possible, with locally higher amounts in
the northwest. This could lead to flooding of low lying or poor
drainage areas.

Non-thunderstorm wind gusts up to 40 mph are possible across Central
Alabama today and tonight. This could lead to sporadic uprooted
trees and power outages.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

River flooding is forecast for portions of the Tombigbee and Black
Warrior Rivers. Please refer to river products for specific
information.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management will likely be
needed this afternoon through tonight.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 8:08 PM CDTRiver Flood WarningBMXSumter6 days
Mar 22, 3:48 PM CDTSevere Thunderstorm WarningBMXMarion42 min
Mar 22, 4:08 PM CDTSpecial Weather StatementBMXFayette, Marion52 min
Mar 22, 4:15 PM CDTTornado WarningBMXSumter60 min
Mar 22, 4:39 PM CDTAreal Flood AdvisoryBMXLamar, Pickens2 hr
Mar 22, 4:47 PM CDTSpecial Weather StatementBMXWinston58 min
Mar 22, 4:51 PM CDTSpecial Weather StatementBMXGreene39 min
Mar 22, 5:21 PM CDTSpecial Weather StatementBMXPickens24 min
Mar 22, 5:30 PM CDTAreal Flood AdvisoryBMXGreene, Pickens, Sumter2 hr
Mar 22, 5:32 PM CDTSpecial Weather StatementBMXTuscaloosa58 min
Mar 22, 5:40 PM CDTSpecial Weather StatementBMXGreene, Sumter65 min
Mar 22, 5:54 PM CDTSevere Thunderstorm WarningBMXGreene22 min
Mar 22, 6:00 PM CDTAreal Flood AdvisoryBMXFayette, Lamar, Marion, Pickens, Tuscaloosa, Walker and 1 more2 hr
Mar 22, 6:49 PM CDTSevere Thunderstorm WarningBMXTuscaloosa41 min
Mar 22, 6:58 PM CDTTornado WarningBMXTuscaloosa31 min
Mar 22, 6:59 PM CDTFlash Flood WarningBMXGreene, Sumter2 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.